Hail, Hartley
- When
- August 9, 8:15 PM CST
- Where
- Hartley County, 0.56 mi E of Hartley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.880, -102.390
On the evening of August 9th the western combined Oklahoma and Texas Panhandle experienced scattered thunderstorms. The atmosphere was unstable enough to create large hail and damaging winds with some storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of August 9th the western combined Oklahoma and Texas Panhandle experienced scattered thunderstorms. The atmosphere was unstable enough to create large hail and damaging winds with some storms. There was also a line of storms that moved from west to east through the western Texas Panhandle that led to no reports of severe weather. The Oklahoma Panhandle had thunderstorms that were a bit more discrete and organized and these created some large hail up to the size of nickels with a few stones up to an inch reported. A couple of automated weather stations reported wind gusts up to 60 mph as well. There was one report of nickel size hail in the western Texas Panhandle early on in the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 5:24 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 624 PM CDT Sun Aug 9 2020 .AVIATION... VFR conditions expected throughout the 00Z TAF period. VCTS conditions through around 06Z for all sites. If a storm moves over TAF sites, erratic winds are possible. Otherwise tranquil weather conditions are expected past 06Z to near the end of the TAF period. TS may return, but too low of confidence level to include at this time. Winds will be out of the southwest except for KGUY towards the end of the TAF period where winds shift to north and northeasterly behind cold front. Meccariello && .PREV DISCUSSION... /Issued 313 PM CDT Sun Aug 9 2020/ SHORT TERM...Tonight through Monday Night... A similar repeat from last night will be in play tonight as showers and storms will develop near the NM/TX line and track east into the Panhandles. Storms will likely be more scattered in nature later this evening into the early overnight period. Gusty winds and small hail will be the main concerns. However, we will be looking at localized heavy rainfall again, and some areas may pick up enough rainfall to cause localized flooding issues. Storms clear out late tonight, and tomorrow will have a better chance for scattered to widespread storms across the Panhandles, with severe storms possible from the south central Panhandles to the northeast Panhandles. Cold front associated with upper level trof in southern Canada will move through the Panhandles. Lee surface low will push through to the east and dryline interaction will be possible. Additionally, a shortwave trof is expected to move through to provide ample lift that should overcome any minimal cap in place. Storm initiation is expected in the mid to late afternoon across the west and should move across the central Panhandles. At which point ample ML CAPE values ranging from 1000-2500 J/kg (lesser amounts in the south, higher amounts in the northeast) will be possible. Inverted V profiles will continue the damaging wind gust threat, but hail threats will increase due to the cold front lowering the freezing levels a bit. Left exit region of upper level jet favors the northeast, but narrow jet would put the south in more of the right exit region. 0-6 shear looks pretty good at 30-45kts. So hail threats look to be around 1 inch and wind gusts look to be around 60mph. Lingering showers storms could result in MCV formation. NAM onion sounding with moist layer aloft suggest heat burst potential with decaying storms tomorrow night. We'll continue to monitor and update the severe threats for Monday. Weber LONG TERM...Tuesday through Saturday... The chance for thunderstorms returns again on Tuesday with slightly better dynamics than seen in the last week or so. An upper level jet of around 45 to 50 knot max winds will enter the Panhandles Tuesday afternoon. Most models are in agreement with the left exit region and divergence aloft over the forecast area. Meanwhile, in the mid-levels the ridge will be centered over the far southern/southwestern border of New Mexico with west northwesterly flow aloft, depending on the exact setup of the ridge. A shortwave with some pockets of energy will enhance storm chances through the afternoon hours. Storms will likely initiate in eastern New Mexico with the help of daytime heating. Temperatures are going to need to warm enough to reach convective heating to help mix surface dewpoints in the low to mid 50s up into the upper 50s across the western forecast area. Looking at the atmospheric instability Tuesday, the NAMnest has CAPE values as high as 2500-3000 J/kg with shear of 25-35 knots. Various other models are not as extreme with the instability parameters, with CAPE values around 1500-2000 J/kg but similar shear of 25-35 knots. All models are in agreement on the fact that there will be plenty of CAPE and shear for storms to work with. Late into the evening hours, a low level jet kicks in and will provide additional low level shear that could increase the strength of the ongoing storms. The mid-level ridge will remain stationary through Saturday before slowly trekking west across Arizona. This will put the forecast area in west to northwest flow aloft through the remainder of the extended. A few disturbances in the mid-levels may increase storm chances across the forecast area through the end of the week and into the weekend. At this point, the best chances for storms will be Friday and Saturday afternoon/evening as the high begins to retrograde west with more northwest flow aloft. A surface trough will set up everyday and with high temperatures forecast to be in the upper 90s to 106, diurnal convection cannot be ruled out through the extended given the environment provides just enough instability. Temperatures will be the warmest Wednesday through Friday with highs reaching close to 105-106 in some locations. Most areas across the Panhandles will be about 10 degrees above normal. Some records may also be reached or broken through this three day period. By Saturday, temperatures will drop back below 100 as the ridge aloft moves further west away from the forecast area. Rutt && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/36
Hazardous Weather Outlook National Weather Service Amarillo TX 308 PM CDT Sun Aug 9 2020 OKZ001>003-TXZ001>020-317-100815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 308 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected late this afternoon through tonight. A few storms may be strong with gusty winds being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are expected Monday and Tuesday. Damaging wind, hail, and heavy rainfall will be the main threats. Thunderstorm chances return Friday and Saturday, but its too early to say with much confidence the chances for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
702 PM CDT Sun Aug 9 2020
OKZ001-002-100030-
Cimarron OK-Texas OK-
702 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 730 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keyes, or 15 miles east of Boise City, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Keyes and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3686 10191 3665 10220 3677 10237 3699 10220
3699 10211
TIME...MOT...LOC 0002Z 219DEG 16KT 3677 10223
TLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT SUN AUG 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL KEYES 36.81N 102.24W
08/09/2020 M1.00 INCH CIMARRON OK PUBLIC
MAJORITY OF HAIL STONES FROM DIME TO PENNY SIZE, THOUGH
A FEW MEASURED A LITTLE OVER AN INCH IN DIAMETER.
&&
EVENT NUMBER AMA2000525
BIEDASpecial Weather Statement National Weather Service Amarillo TX 808 PM CDT Sun Aug 9 2020 OKZ001-002-100145- Cimarron OK-Texas OK- 808 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND NORTHEASTERN CIMARRON COUNTIES UNTIL 845 PM CDT... At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Keyes, or 17 miles east of Boise City, moving northeast at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Keyes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3662 10210 3674 10234 3694 10229 3685 10195 TIME...MOT...LOC 0108Z 209DEG 18KT 3676 10220 TLH
Special Weather Statement
National Weather Service Amarillo TX
818 PM CDT Sun Aug 9 2020
TXZ001-002-006-007-011-100200-
Hartley TX-Sherman TX-Dallam TX-Moore TX-Oldham TX-
818 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...WESTERN SHERMAN...
EASTERN DALLAM...NORTHWESTERN MOORE AND HARTLEY COUNTIES UNTIL 900 PM
CDT...
At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Romero to 12 miles northwest of
Adrian. Movement was northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Stratford, Vega, Hartley, Channing, Adrian, Conlen and
Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3574 10291 3650 10220 3650 10175 3579 10228
3520 10235 3519 10298
TIME...MOT...LOC 0118Z 228DEG 26KT 3572 10276 3536 10287
TLHSpecial Weather Statement National Weather Service Amarillo TX 834 PM CDT Sun Aug 9 2020 OKZ002-100200- Texas OK- 834 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL 900 PM CDT... At 834 PM CDT, Doppler radar was tracking a strong thunderstorm over Eva, or 15 miles south of Elkhart, moving east at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eva. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3666 10165 3667 10203 3685 10203 3692 10164 TIME...MOT...LOC 0134Z 265DEG 34KT 3677 10193 TLH
Special Weather Statement National Weather Service Amarillo TX 903 PM CDT Sun Aug 9 2020 OKZ002-100245- Texas OK- 903 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 945 PM CDT... At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Eva, or 15 miles northwest of Guymon, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Guymon, Goodwell, Optima, Eva and Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3656 10198 3694 10200 3695 10133 3653 10128 TIME...MOT...LOC 0202Z 267DEG 30KT 3679 10174 TLH
The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901538.